Acetaminophen, dextromethorphan, and phenylephrine

Name: Acetaminophen, dextromethorphan, and phenylephrine

What is acetaminophen, dextromethorphan, and phenylephrine?

Acetaminophen is a pain reliever and fever reducer.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Acetaminophen, dextromethorphan, and phenylephrine is a combination medicine used to treat headache, fever, body aches, cough, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu.

This medicine will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen, dextromethorphan, and phenylephrine may also be used for purposes not listed in this medication guide.

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.

Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.

Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.

Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include severe forms of some of the side effects listed in this medication guide.

Acetaminophen, dextromethorphan, and phenylephrine dosing information

Usual Adult Dose for Cold Symptoms:

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral capsule:
2 capsules orally every 4 hours. Do not exceed 8 capsules in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral tablet:
2 tablets orally every 4 hours. Do not exceed 12 tablets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg/ 30 mL oral liquid:
30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg/15 mL oral syrup:
30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-20 mg-10 mg oral powder for reconstitution:
Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg oral powder for reconstitution:
Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 500 mg-20 mg-10 mg oral powder for reconstitution:
Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Usual Pediatric Dose for Cold Symptoms:

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral capsule:
6 to 11 yrs: 1 capsule orally every 4 hours. Do not exceed 4 capsules in 24 hours.
12 years and older: 2 capsules orally every 4 hours. Do not exceed 8 capsules in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral tablet:
12 years and older: 2 tablets orally every 4 hours. Do not exceed 12 tablets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg/ 30 mL oral liquid:
12 years and older: 30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg/15 mL oral syrup:
12 years and older: 30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-20 mg-10 mg oral powder for reconstitution:
12 years and older: Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg oral powder for reconstitution:
12 years and older: Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 500 mg-20 mg-10 mg oral powder for reconstitution:
12 years and older: Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

What other drugs will affect this medicine?

Other drugs may interact with acetaminophen, dextromethorphan, and phenylephrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Usual Pediatric Dose for Cold Symptoms

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral capsule:
6 to 11 yrs: 1 capsule orally every 4 hours. Do not exceed 4 capsules in 24 hours.
12 years and older: 2 capsules orally every 4 hours. Do not exceed 8 capsules in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg oral tablet:
12 years and older: 2 tablets orally every 4 hours. Do not exceed 12 tablets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg/ 30 mL oral liquid:
12 years and older: 30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-10 mg-5 mg/15 mL oral syrup:
12 years and older: 30 mL orally every 4 hours. Do not exceed 180 mL in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 325 mg-20 mg-10 mg oral powder for reconstitution:
12 years and older: Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 650 mg-20 mg-10 mg oral powder for reconstitution:
12 years and older: Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Acetaminophen/dextromethorphan/phenylephrine 500 mg-20 mg-10 mg oral powder for reconstitution:
12 years and older: Dissolve contents of one packet in 8 ounces of hot water. Consume entire drink within 10 to 15 minutes.
1 packet orally every 4 hours. Do not exceed 6 packets in 24 hours.

Renal Dose Adjustments

Data not available

Liver Dose Adjustments

Data not available

(web3)